Nevada, 2013Hail and Lightning Strike in Nevada, June 28, 2013
June 28, 2013 · NWS REV · 2 events in 1 county or zone
A strong ridge of high pressure centered over Utah and eastern Nevada brought hot temperatures to western Nevada on the 28th. The heat set the stage for strong to severe thunderstorms with gusty winds over 50 mph and large hail in the Reno area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $300,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong ridge of high pressure centered over Utah and eastern Nevada brought hot temperatures to western Nevada on the 28th. The heat set the stage for strong to severe thunderstorms with gusty winds over 50 mph and large hail in the Reno area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Jun 28, 1:26 PM PST, 3 hours 34 minutes earlier.
Area forecast discussion, Jun 28, 1:26 PM PST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
226 PM PDT FRI JUN 28 2013
.SYNOPSIS...
HIGH PRESSURE OVER THE WEST WILL PRODUCE VERY HOT CONDITIONS THROUGH
EARLY NEXT WEEK. RECORD HIGH TEMPERATURES ARE LIKELY THROUGH
TUESDAY. THUNDERSTORMS WITH GUSTY OUTFLOW WINDS, WILL IMPACT MUCH
OF EASTERN CALIFORNIA AND WESTERN NEVADA OVER THE NEXT SEVERAL
DAYS.
&&
.SHORT TERM...
* RECORD HEAT CONTINUES.
* THUNDERSTORMS WITH STRONG OUTFLOWS THROUGH THIS WEEKEND.
LITTLE CHANGE IN THE LARGE SCALE PATTERN AND FORECAST REASONING.
A STRONG HIGH PRESSURE SYSTEM WILL REMAIN OVER THE GREAT BASIN
FOR THE NEXT SEVERAL DAYS. THIS HIGH WILL PRODUCE A RECORD
BREAKING HEAT WAVE AS AFTERNOON HIGHS CLIMB ABOVE 100 ACROSS THE
WESTERN NEVADA VALLEYS WITH 90S IN THE SIERRA.
THE TROUGH ALONG 140 WEST LONGITUDE IN THE PACIFIC WILL KEEP THE
CENTER OF THE HIGH OVER EASTERN NEVADA. THIS WILL LEAVE THE
EASTERN SIERRA AND WESTERN NEVADA IN A MORE FAVORABLE LOCATION FOR
THUNDERSTORMS THIS WEEKEND. MODELS CONTINUE TO TREND HIGHER WITH
THE MOISTURE CONTENT, GIVING CONFIDENCE THUNDERSTORMS WILL PRODUCE
MODERATE TO HEAVY RAIN AND SMALL HAIL EVEN AT LOWER ELEVATIONS.
SURFACE DEW POINTS IN THE 40S TO NEAR 50 IS ALSO FAVORABLE FOR
THUNDERSTORMS TO PRODUCE WETTING RAINS. BIGGEST THREAT FROM
STORMS IS STRONG OUTFLOW WINDS OVER 40 MPH.
FOR TODAY THUNDERSTORMS BUILDING OVER ALPINE AND MONO COUNTIES
WILL SPREAD NORTH INTO THE TAHOE BASIN AND FAR WESTERN NEVADA AFTER
3 PM. THE ZEPHYR WINDS LATE THIS AFTERNOON COULD HELP PRODUCE
STRONGER STORMS AFTER 5PM FROM PYRAMID LAKE SOUTH THROUGH STOREY
AND LYON COUNTIES.
FOR SATURDAY, THE FLOW ALOFT SHIFTS A BIT MORE TOWARD THE
SOUTHWEST WITH WOULD SUPPRESS CONVECTION IN RENO-TAHOE WITH BEST
CHANCE OVER MINERAL AND MONO COUNTIES. BY SUNDAY THE FLOW ALOFT
TURNS BACK TO THE SOUTH ALLOWS STORMS TO DEVELOP AS FAR NORTH AS
INTERSTATE 80. BRONG
.LONG TERM...MONDAY THROUGH THURSDAY...
ONLY A FEW MINOR ADJUSTMENTS WERE MADE TO THE PREVIOUS FORECAST. MID
RANGE MODELS CONTINUE TO BE VERY CONSISTENT THROUGH TUESDAY WITH
POSITION OF HIGH PRESSURE. MONDAY AND TUESDAY CONTINUE TO BE
DEPICTED AS THE WARMEST DAYS OF THIS HEAT WAVE. DID LOWER
TEMPERATURES IN THE SIERRA A DEGREE OR TWO WHERE CONVECTIVE CLOUD
COVER WILL KEEP TEMPERATURES FROM REACHING THEIR MAXIMUM POTENTIAL.
BACKSIDE CONVERGENCE ALONG THE RIDGE'S WESTERN FLANK WILL BE THE
FOCAL POINT FOR THUNDERSTORM DEVELOPMENT EACH AFTERNOON NEXT WEEK.
GIVEN THE AMOUNT OF HEAT AND SOME WEAK VEERING PROFILES, SOME OF
THESE STORMS MAY BECOME STRONG. PWATS INCREASE THROUGH THE WEEK FROM
0.5" TO AROUND 1". THIS WILL PROVIDE AMPLE MOISTURE FOR AREA
THUNDERSTORMS; MAY NEED TO BEGIN INCREASING PRECIPITATION CHANCES IF
THIS SIGNATURE REMAINS INTO THE WEEKEND. BEGAN TO INCREASE AFTERNOON
HUMIDITY ALONG THE SIERRA AND SIERRA FRONT TO ACCOUNT FOR
INCREASING LOW LEVEL MOISTURE. ALSO, BOTH THE ECMWF AND GFS SHOW
SEVERAL EMBEDDED MID-LEVEL IMPULSES MOVING SOUTH TO NORTH TUESDAY
AND WEDNESDAY EVENINGS THAT MAY CONTINUE ACTIVITY INTO THE
OVERNIGHT HOURS.
RIDGING BECOMES PINCHED BY LATE WEEK AS LOW PRESSURE RETROGRADES IN
THE CENTRAL PLAINS STATES AND AS A DEEP LOW APPROACHES THE PACIFIC
COAST. CONVERGENCE SHIFTS MORE INTO EASTERN NEVADA BY THURSDAY INTO
FRIDAY LESSENING CHANCES OF SHOWERS IN EXTREME WESTERN NEVADA AND
THE SIERRA. ALSO, INTENSE HEATING WILL BE SHUNTED WELL SOUTH IN
ARIZONA AND NEW MEXICO AS MAIN PORTION OF THE RIDGE DETACHES FROM
ITS NORTHERN EXTENSION. HIGH TEMPERATURES IN WESTERN NEVADA VALLEYS
WILL DROP TO MORE TOLERABLE UPPER 80S AND LOW 90S BY THE END OF THE
WEEK AS A RESULT. BOYD
&&
.AVIATION...
HIGH PRESSURE WILL REMAIN OVER NEVADA INTO NEXT WEEK WITH RECORD
BREAKING TEMPERATURES AND POTENTIAL FOR THUNDERSTORMS. MAIN
IMPACTS FROM THUNDERSTORMS ARE OUTFLOW WINDS OVER 35KTS, SMALL
HAIL AND MODERATE TO HEAVY RAIN.
THUNDERSTORMS BUILDING ALONG THE SIERRA CREST WILL SPREAD NORTH AND
EAST INTO THE TAHOE BASIN AND WESTERN NEVADA AFTER 00Z, STRONGEST
STORMS MAY DEVELOP JUST TO THE EAST OF RENO-CARSON-MINDEN AIRPORTS
FROM 01-03Z. THERE IS A 10-20% CHANCE A THUNDERSTORM WILL DIRECTLY
IMPACT A TERMINAL IN THE TAHOE BASIN, WESTERN NEVADA AND MONO
COUNTY THROUGH 04Z.
FOR SATURDAY, STORMS WILL BE LIMITED TO MONO AND MINERAL COUNTIES
AFTER 21Z. BY SUNDAY BEST CHANCES FOR THUNDERSTORMS ARE FROM RENO-
TRUCKEE SOUTHWARD TO MONO COUNTY. BRONG
&&
.CLIMATE...
HIGHEST TEMPERATURES RECORDED AT THE RENO AIRPORT.
108 - 7/10/2002, 7/11/2002, 7/5/2007 - ALL TIME RECORD HIGH
106 - 7/4/2007
105 - 8/6/1983, 8/11/1940 - ALL TIME RECORD FOR AUGUST
104 - 8 OCCURRENCES - ALL TIME RECORD FOR JUNE
103 - 17 OCCURRENCES - MOST RECENT 8/9/2012
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...HEAT ADVISORY UNTIL 10 PM PDT WEDNESDAY NVZ001-004.
HEAT ADVISORY FROM 1 PM SUNDAY TO 10 PM PDT TUESDAY NVZ003-005.
CA...HEAT ADVISORY FROM 1 PM SUNDAY TO 10 PM PDT TUESDAY CAZ070.
&&
FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)In the hours before
Special weather statement, Jun 28, 3:03 PM PST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
403 PM PDT FRI JUN 28 2013
CAZ072-NVZ002-282330-
GREATER LAKE TAHOE AREA-
403 PM PDT FRI JUN 28 2013
...THUNDERSTORM OVER SOUTH LAKE TAHOE...
AT 356 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR STATELINE...AND MOVING NORTHWEST AT 10
MPH.
OCCASIONAL LIGHTNING...MODERATE RAIN...SMALL PEA SIZE HAIL...AND
GUSTY WINDS TO 40 MPH...WILL OCCUR WITH THIS STORM.
* LOCATIONS AFFECTED INCLUDE...DAGGET PASS...GLENBROOK...STATELINE...
ZEPHYR COVE...HEAVENLY VALLEY AND BLISS STATE PARK.
IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM.
STRONG WIND GUSTS AND LIGHTNING POSE AN IMMEDIATE DANGER TO BOATERS.
GUSTY WINDS WILL CAUSE A RAPID INCREASE IN WAVE HEIGHTS WHICH MAY
CAPSIZE SMALL BOATS.
&&
LAT...LON 3906 12014 3910 11994 3894 11987 3888 11995
3890 12009
TIME...MOT...LOC 2302Z 162DEG 8KT 3903 12002
BOYDSpecial weather statement, Jun 28, 4:34 PM PST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
534 PM PDT FRI JUN 28 2013
CAZ072-NVZ002-290115-
GREATER LAKE TAHOE AREA-
534 PM PDT FRI JUN 28 2013
...THUNDERSTORM TO AFFECT SOUTH LAKE TAHOE...
AT 533 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 4 MILES SOUTH OF SOUTH LAKE TAHOE...AND MOVING
NORTH AT 10 MPH.
OCCASIONAL LIGHTNING...MODERATE RAIN...SMALL PEA SIZE HAIL...AND
GUSTY WINDS TO 40 MPH...WILL OCCUR WITH THIS STORM.
* LOCATIONS AFFECTED INCLUDE...GLENBROOK...STATELINE...ZEPHYR COVE...
HEAVENLY VALLEY...BLISS STATE PARK AND MEEKS BAY.
IF ON OR NEAR LAKE TAHOE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM.
STRONG WIND GUSTS AND LIGHTNING POSE AN IMMEDIATE DANGER TO BOATERS.
GUSTY WINDS WILL CAUSE A RAPID INCREASE IN WAVE HEIGHTS WHICH MAY
CAPSIZE SMALL BOATS.
&&
LAT...LON 3907 12016 3914 11994 3887 11987 3884 12000
TIME...MOT...LOC 0033Z 159DEG 8KT 3889 11996
BRONG
Special weather statement, Jun 28, 4:35 PM PST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
535 PM PDT FRI JUN 28 2013
NVZ003-290130-
GREATER RENO-CARSON CITY-MINDEN AREA
535 PM PDT FRI JUN 28 2013
...STRONG THUNDERSTORM OVER RENO-SPARKS AREA...
AT 528 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR CAUGHLIN RANCH...OR 4 MILES SOUTH OF RENO.
THIS STORM WAS NEARLY STATIONARY.
OCCASIONAL LIGHTNING...MODERATE RAIN...SMALL PEA SIZE HAIL...BLOWING
DUST AND STRONG GUSTY WINDS TO 50 MPH...WILL OCCUR WITH THIS STORM.
* LOCATIONS AFFECTED INCLUDE...RENO...SPARKS...LOCKWOOD...MUSTANG...
STEAD...AND SPANISH SPRINGS.
* THIS STORM WILL AFFECT INTERSTATE 80 IN NEVADA BETWEEN MILE MARKERS
3 AND 31.
DURING A THUNDERSTORM...SEEK SHELTER INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS. HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A
VEHICLE IF POSSIBLE.
&&
LAT...LON 3967 11999 3965 11950 3934 11948 3928 11976
3936 11999
TIME...MOT...LOC 0033Z 135DEG 2KT 3948 11985
HOONLightning, Washoe
- When
- June 28, 5:00 PM PST
- Where
- Washoe County, 0.81 mi NNE of Lemmon Vly
- Property damage
- $300,000
- Reported by
- Emergency Manager
- Coordinates
- 39.580, -119.813
Five lightning strikes associated with a severe thunderstorm hit the Washoe County Emergency Operations Center's communications tower. The strikes disabled the primary communications repeater although backups were not disabled.
Hail, Washoe
- When
- June 28, 5:15 PM PST to 6:15 PM PST
- Where
- Washoe County, 2.54 mi WNW of Sun Vly to 0.87 mi NE of Boardertown
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.620, -119.820
Hail between 0.75 and 1.5 inches in diameter was reported by several spotters in the North Valleys of Reno. The largest hail report was near the Stead airport which had between 1.25 and 1.50 inch diameter hail. Cold Springs (northwest part of hail track) only had hail to 0.75 inches in diameter. Picture evidence of the hail size was sent to the National Weather Service.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, June 28 to 30, 20133 deaths · 358 injured · $25,000 · 2 events
- Wildfire in Arizona, June 28 to 30, 201319 deaths · 1 event
- Rip Currents in Oregon, June 28 to 30, 20131 death · 4 injured · 2 events
- Flash Flooding and Flood in New York, June 28, 20131 death · 16 events
- Hail and Damaging Winds in Georgia, June 28, 20131 injured · $258,000 · 1.25 in hail · 26 events
- Flooding in New York, June 28, 2013$950,000 · 2 events
- Flash Flooding and Hail in Pennsylvania, June 28, 2013$540,000 · 1 in hail · 10 events
- Hail and Damaging Winds in South Carolina, June 28, 2013$500,000 · 1 in hail · 8 events
- Flash Flooding and Hail in North Carolina, June 28, 2013$400,000 · 1 in hail · 11 events
- Flash Flood in New York, June 28, 2013$500,000 · 1 event
- Flash Flooding and Flooding in Pennsylvania, June 28 to 29, 2013$50,000 · 1.25 in hail · 47 events
- Damaging Winds in Alabama, June 28, 2013$182,000 · 50 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451297, 451296.